Alert archive / South Dakota / Tornado Warnings in 2005

Tornado Warning 13, NWS Rapid City, SD

June 7, 2005Mellette County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 7, 2005, 8:33 PM CDT for Mellette County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2005, 8:33 PM CDT (01:33 UTC)
Expired
Jun 7, 2005, 9:21 PM CDT
In force
48 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Mellette County, SD

The radar

The Rapid City radar (KUDX), 166 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 3:45 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
2572 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 080133
TORUNR
SDC095-080215-
/O.NEW.KUNR.TO.W.0013.050608T0133Z-050608T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
833 PM CDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL MELLETTE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 915 PM CDT

* AT 828 PM CDT...DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM   
NEAR CEDAR BUTTE...OR 16 MILES WEST OF WHITE RIVER NEAR HIGHWAY 
44...MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  WHITE RIVER AROUND 905 PM CDT...

TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND
FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF
FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS.

LARGE HAIL AND DAMAGING WIND GUSTS ARE ALSO OCCURING WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
NORTHEASTERN WYOMING.

LAT...LON 4364 10109 4348 10110 4336 10065 4371 10060

$$

CALDERON
2 follow-up statements
000 
WWUS53 KUNR 080149
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT TUE JUN 7 2005

SDC095-080215-
/O.CON.KUNR.TO.W.0013.000000T0000Z-050608T0215Z/
MELLETTE SD-
849 PM CDT TUE JUN 7 2005

...A TORNADO WARNING CONTINUES FOR EASTERN MELLETTE COUNTY UNTIL 915
PM CDT...

AT 843 PM CDT...THE PUBLIC REPORTED A TORNADO LOCATED 2 MILES SOUTH 
OF WHITE RIVER...MOVING EAST AT 45 MPH.

* THE TORNADO WILL BE NEAR...
  WOOD AROUND 855 PM CDT...
  BAD NATION AROUND 900 PM CDT...
  MOSHER AROUND 910 PM CDT...

TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND
FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF
FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS.

LARGE HAIL AND DAMAGING WIND GUSTS ARE ALSO LIKELY WITH THIS STORM.

LAT...LON 4375 10079 4340 10081 4339 10022 4375 10024

&

$$

CALDERON
000 
WWUS53 KUNR 080221
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
821 PM MDT TUE JUN 7 2005

SDC095-080231-
/O.EXP.KUNR.TO.W.0013.000000T0000Z-050608T0215Z/
MELLETTE SD-
921 PM CDT TUE JUN 7 2005

...THE TORNADO WARNING FOR MELLETTE COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 917 PM CDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS MOVED
FROM THE AREA...SO THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH STILL REMAINS IN EFFECT FOR THE AREA.

LAT...LON 4375 10079 4340 10081 4339 10022 4375 10024

$$

CZEPYHA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 7, 2:50 PM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jun 7, 2:50 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
150 PM MDT TUE JUN 7 2005

.SHORT TERM...UPPER LOW VCNTY SLC KICKING OFF SHORT WAVES MOVING
TOWARD THE AREA THIS AFTERNOON. MAIN WAVE IS COMING INTO SWRN
WY...AND LEAD WAVE COMING UP FROM SERN WY FOR TOWARD NERN WY...MUCH
FARTHER WEST THAN MODELS HAVE PLACED IN WRN NE. AS A
RESULT...STRONGER SFC LOW NOW OVER CPR...WITH ANOTHER IN WRN NE
PUMPING 60+ DEWPOINTS INTO CNTRL SD. 18Z UNR SOUNDING IS VERY
UNSTABLE...WITH JUST A BIT OF NEG CAPE LEFT TO ERODE...WHICH WILL
OCCUR IN A FEW HOURS AS WINDS WILL SHIFT TO SE AND DEWPOINTS
INCREASE. FORECAST SOUNDINGS ALSO SHOW INCREASING SHEAR BY EVENING.
AS SHORT WAVE MOVES NORTH OF THE FORECAST AREA BY MORNING...WITH
CLEARING OVER THE EASTERN ZONES AND SOME WRAP-AROUND MOISTURE OVER
NERN WY AND NWRN SD...FOLLOWED BY SURFACE HIGH PRESSURE WED. NEXT
LOW DEVELOPS OVER ERN CO-WRN KS WITH INVERTED TROF ALONG FRONT RANGE
AND UPSLOPE RETURN FLOW WED NIGHT-THURS MORNNING. GFS HAS TROF MUCH
SHARPER THAN ETA...FOR BETTER CONVERGENCE AND UPSLOPE POTENTIAL...SO
INCREASED POPS THRU THURS. TEMPS WILL COOL NEXT FEW DAYS...ESP WITH
CLOUD COVER.

.EXTENDED...UNSETTLED WX PATTERN LKS TO CONTINUE AT LEAST THRU THE
WEEKEND. NEXT UPPER LOW FCST TO MV THRU GT BASIN ON FRI AND LIFT
QUICKLY NE. THIS WL BRING ANOTHER CHC OF SHWS/TSTMS TO REGION ON FRI
AND SAT. YET ANOTHER UPPER LOW FCST TO MV IN QUICKLY BEHIND FRI/SAT
SYS AND THIS MAY PROD SIGNIFICANT PCPN ON SUN AND EARLY MON. LKS
LIKE A MORE ZONAL FLOW WILL BEGIN TO SET UP BY TUES AND THIS MAY
FINALLY DRY THINGS OUT.

&&

.AVIATION...SCT TSTMS...SOME OF WHICH WL BE SEVERE WITH LARGE HAIL
AND WINDS IN EXCESS OF 60 MPH...WILL AFFECT ALL TWEB RTES AND TAF
LOCATIONS THRU 04Z...OTHERWISE VFR CONDS CAN BE EXPECTED. AFT 04Z
VFR CONDS CAN BE EXPECED ACRS WRN NEB/ERN WY AND WRN SD. MVFR/IFR
CONDS ARE EXPECED ACRS WRN ND THRU THE FCST PERIOD.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE
WY...SEVERE TSTM WATCH TIL 8 PM MDT

&&

SANDERS/LJC
Hazardous weather outlook, Jun 7, 12:15 PM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT TUE JUN 7 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1115 AM MDT (1215 PM CDT) TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...GENERALLY
EAST OF A LINE FROM FAITH...TO WALL...TO PINE RIDGE.

THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS ACROSS NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.

VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH THE
STORMS...WITH TORNADOES POSSIBLE IN CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING.

A STRONG UPPER LEVEL SYSTEM OVER UTAH WILL MOVE INTO THE NORTHERN
PLAINS THIS AFTERNOON. SURFACE LOW PRESSURE WILL DEVELOP OVER
WESTERN NEBRASKA...BRINGING MOISTURE INTO THE AREA.

TAKE TIME TO REVIEW YOUR SEVERE WEATHER PLANS AND PREPARE FOR
HAZARDOUS CONDITIONS BEFORE STORMS DEVELOP. MONITOR NOAA WEATHER
RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION ON THIS POTENTIALLY
DANGEROUS SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN
CENTRAL SOUTH DAKOTA.

SS

In the hours before

Local storm report, Jun 7, 7:35 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
635 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             6 S KADOKA              43.75N 101.51W
06/07/2005  2.50 INCH        JACKSON            SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 7, 7:41 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
641 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             11 N CREIGHTON          44.41N 102.21W
06/07/2005  0.75 INCH        PENNINGTON         SD   TRAINED SPOTTER

0625 PM     HAIL             9 NNW CREIGHTON         44.37N 102.30W
06/07/2005  1.50 INCH        PENNINGTON         SD   TRAINED SPOTTER

            HAIL LASTED FOR 15 MINUTES FROM 625 PM MDT THROUGH 640 PM
            MDT.

&&

LCZEPYHA
Local storm report, Jun 7, 8:00 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
700 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 N ELM SPRINGS         44.32N 102.47W
06/07/2005  0.88 INCH        MEADE              SD   TRAINED SPOTTER

0604 PM     HAIL             5 W SCENIC              43.78N 102.65W
06/07/2005  0.75 INCH        PENNINGTON         SD   PUBLIC

0604 PM     TSTM WND GST     5 WSW SCENIC            43.76N 102.64W
06/07/2005  60 MPH           PENNINGTON         SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 7, 8:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             11 N CREIGHTON          44.41N 102.21W
06/07/2005  0.75 INCH        PENNINGTON         SD   TRAINED SPOTTER

0635 PM     HAIL             3 WSW COTTONWOOD        43.96N 101.96W
06/07/2005  0.75 INCH        JACKSON            SD   TRAINED SPOTTER

0645 PM     HAIL             N BELVIDERE             43.83N 101.27W
06/07/2005  1.00 INCH        JACKSON            SD   TRAINED SPOTTER

0645 PM     TSTM WND GST     1 NE WANBLEE            43.58N 101.64W
06/07/2005  60 MPH           JACKSON            SD   TRAINED SPOTTER

0650 PM     HAIL             15 SE KADOKA            43.68N 101.30W
06/07/2005  1.00 INCH        JACKSON            SD   TRAINED SPOTTER

0650 PM     TSTM WND GST     15 SE KADOKA            43.68N 101.30W
06/07/2005  70 MPH           JACKSON            SD   TRAINED SPOTTER

0702 PM     HAIL             N SWETT                 43.17N 101.95W
06/07/2005  0.75 INCH        BENNETT            SD   TRAINED SPOTTER

0702 PM     TSTM WND GST     6 N PHILIP              44.13N 101.67W
06/07/2005  70 MPH           HAAKON             SD   LAW ENFORCEMENT

&&

LCZEPYHA
Local storm report, Jun 7, 8:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
727 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     5 NE MILESVILLE         44.52N 101.61W
06/07/2005  65 MPH           HAAKON             SD   CO-OP OBSERVER

0726 PM     TSTM WND GST     16 NE MILESVILLE        44.63N 101.45W
06/07/2005  65 MPH           HAAKON             SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 7, 8:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
731 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND GST     6 NE OTTUMWA            44.30N 101.25W
06/07/2005  70 MPH           HAAKON             SD   TRAINED SPOTTER

&&

LCZEPYHA

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:02 PM CDTSevere Thunderstorm WarningUNRPennington43 min
Jun 7, 7:29 PM CDTTornado WarningUNRJackson46 min
Jun 7, 7:33 PM CDTSevere Thunderstorm WarningUNRJackson57 min
Jun 7, 7:44 PM CDTSevere Thunderstorm WarningUNRHaakon, Pennington67 min
Jun 7, 7:49 PM CDTTornado WarningUNRJackson35 min
Jun 7, 8:02 PM CDTSevere Thunderstorm WarningUNRBennett45 min
Jun 7, 8:07 PM CDTSevere Thunderstorm WarningUNRZiebach61 min
Jun 7, 8:19 PM CDTSevere Thunderstorm WarningUNRMellette56 min
Jun 7, 9:14 PM CDTSevere Thunderstorm WarningUNRTripp62 min
Jun 7, 9:17 PM CDTSevere Thunderstorm WarningUNRBennett, Todd36 min

Nearby

Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.